Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 213, NWS North Platte, NE

July 22, 2018Arthur County, Hooker County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2018, 5:19 PM MDT for Arthur County, Hooker County, McPherson County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 5:19 PM MDT (23:19 UTC)
Expired
Jul 22, 2018, 6:00 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Arthur County, NE, Hooker County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 70 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:23 PM MDTHAIL 1.7524 Nw Tryon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WUUS53 KLBF 222319
SVRLBF
NEC005-091-117-230000-
/O.NEW.KLBF.SV.W.0213.180722T2319Z-180723T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
619 PM CDT SUN JUL 22 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Arthur County in west central Nebraska...
  Southwestern Hooker County in west central Nebraska...
  Western McPherson County in west central Nebraska...

* Until 700 PM CDT/600 PM MDT/.

* At 618 PM CDT/518 PM MDT/, a severe thunderstorm was located 23
  miles southeast of Whitman, or 23 miles northwest of Tryon, moving
  south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bucktail Lake, Sand Beach Lake, Flatts, Big Lamunyon Flats, Diamond
  Bar Lake, Bucktail, Schnick Lake, East Cody Lake and Calora.

This includes Highway 92 between mile markers 177 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4174 10144 4174 10142 4182 10142 4184 10119
      4149 10095 4144 10148
TIME...MOT...LOC 2318Z 350DEG 12KT 4176 10130 

HAIL...1.25IN
WIND...60MPH
 
$$

Jacobs
1 follow-up statement
973 
WWUS53 KLBF 222331
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
631 PM CDT SUN JUL 22 2018

NEC005-091-117-230000-
/O.CON.KLBF.SV.W.0213.000000T0000Z-180723T0000Z/
Arthur NE-Hooker NE-McPherson NE-
631 PM CDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR EAST CENTRAL ARTHUR...SOUTHWESTERN HOOKER AND
WESTERN MCPHERSON COUNTIES...

At 631 PM CDT/531 PM MDT/, a severe thunderstorm was located 20 miles
northwest of Tryon, moving south at 15 mph.

HAZARD...Golf ball size hail.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Bucktail Lake, Sand Beach Lake, Flatts, Big Lamunyon Flats, Diamond
Bar Lake, Bucktail, Schnick Lake and East Cody Lake.

This includes Highway 92 between mile markers 179 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4173 10137 4175 10137 4178 10136 4180 10120
      4149 10095 4144 10148
TIME...MOT...LOC 2331Z 350DEG 12KT 4172 10129 

HAIL...1.75IN
WIND...<50MPH
 
$$

Jacobs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:11 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 22, 5:11 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
611 PM CDT Sun Jul 22 2018

.SYNOPSIS...
Issued at 227 PM CDT Sun Jul 22 2018

Cold front moving across central ND southward across the western
third of SD then arcing back to the west across southern WY, with
decent pressure rises behind it for this time of day in the summer
season. Ahead of the cold front a surface trough located from a low
in southwest SD southward across the Panhandle fo NE into northeast
CO. GOES-E sat derived winds show a mid level speed max paralleling
the Mo river from eastern NE into western IA and a second weaker
speed max over southern WY which is in association with a subtle
darkening in water vapor imagery rotating around the upper ridge
parked over NM/southern CO.

On a larger scale, a strong upper trough moving across southern
Canada and a large upper low over the eastern third of the
country.

&&

.SHORT TERM...(This evening through Monday)
Issued at 227 PM CDT Sun Jul 22 2018

It is the aforementioned subtle shortwave/speed max rotating around
the upper ridge that is expected to become juxtaposed with the
eastward advancing cold front which has more upper support across
ND. Short term convective allowing models (CAMs) have various
solutions as to whether storms will actual develop along the
front in NE this afternoon or evening or not. This conundrum is
driven by differences in the strength of the larger scale lift and
the low level convergence that would result, and if that
convergence would be enough to overcome warm temps aloft. Even if
this does occur, with fairly weak deep layer shear in place, would
any updraft be able to become organized to present a severe
weather threat? The individual HREF members suggest there will be
sufficient lift/circulation along the front to sustain updraft and
eventually organization into a cluster of multicell storms.

Confidence in any one solution is unfortunately moderate at best
currently, but the forecast highlights the north central zones and
far southwest as having the best chances due to closer proximity to
upper forcing in the north, and better proximity in the southwest
portion of NE to whatever LLJ would develop in the southern
Plains/western KS. Will be monitoring convective initiation that
should occur in some fashion in the next 3-4 hours.

.LONG TERM...(Monday through Sunday)
Issued at 227 PM CDT Sun Jul 22 2018

Beginning 06Z Monday.  The forecast models for early this week
indicate the slight westward retrograde of the upper ridge as a
strong wave passes across the Canadian Prairies.  This will promote
a continued period of upper level quasi-zonal to northwesterly flow
atop the plains with high pressure parked off to the west.  The work
week pattern will be unsettled though as several weak disturbances
pass through the flow. Monday will largely be dry, except southwest
Nebraska where an area of lingering moisture and convergence from
the front/sfc trough is suggested.  The activity will work to the
south with mostly clear skies across the forecast area for the
remainder of the day.  Tuesday, PWATS gradually increase but Omega
fields show little in the way of energy until the evening hours when
the next wave drops southeast from the Canadian Rockies out onto the
northern High Plains.  The models are initially keying storm
initiation on a frontal boundary across northern Nebraska near the
00z Wed timeframe.  SBCAPE values are shown to be on the order of
1.5-3.0 kj/kg with ample shear.  Thermal profiles show a good
contribution of CAPE in the HGZ, but quickly transition to "tall and
skinny" as PWATS increase over 1.50".  In addition to strong winds
and large hail, heavy rainfall would be expected.  Up growth to a
complex would be expected with a High Plains LLJ targeting the
central and southern Sandhills overnight.

Late in the week the models are trending toward a deep trough north
of the Great Lakes region with noticeably cooler temperatures for the
Plains and northern corn belt. Would expect a waffling baroclinic
zone to be to our west. The unsettled northwest flow is shown to
work on that boundary and provide several chances for rainfall,
some of which may be heavy, especially Thursday into Saturday when
direct upslope flow is suggested and a good wave passes through
the mean flow. All in all, temperatures look to trend below normal
this work week with near daily chances of rainfall, some of which
may be heavy.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Jul 22 2018

Latest radar display shows thunderstorms developing from near Arthur
to near Valentine just ahead of a front along a surface trough.
Thunderstorms are expected to continue to develop with the front
just off to the west and north that will move into the area early
this evening. Storms are expected to continue through the evening
moving southeastward from present location across the Sandhills and
into parts of southeast NEB as the front advances.
Strong to severe storms are possible through the evening. In
addition, there is some potential for redevelopment across north
central NEB, possible southwest NEB as well, after midnight.
Otherwise, VFR conditions are expected overnight with winds breezy
and out of the northwest. Decreasing sky cover tomorrow becoming
mostly/partly sunny in the afternoon with winds shifting and
becoming north-northeast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Jacobs
AVIATION...ET

**CORRECTED TYPO IN AVIATION**
Hazardous weather outlook, Jul 22, 2:15 PM MDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
315 PM CDT Sun Jul 22 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-232015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
315 PM CDT Sun Jul 22 2018 /215 PM MDT Sun Jul 22 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will be possible along an advancing cold
front this evening and overnight. The atmosphere is unstable, but
shear is not overly strong. Thus Strong or marginally severe
storms capable of gusty erratic wind, heavy rainfall and hail to
the size of quarters will be possible from southwest Nebraska
northeast through the Sandhills and into north central Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Scattered strong or severe thunderstorms are possible Tuesday
evening. Large hail and wind damage are the primary hazards,
though heavy rainfall is possible as well.

Daily chances for additional thunderstorms are forecast Wednesday
through Saturday. Heavy rainfall will be possible with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening from north central
Nebraska southeast into the eastern Panhandle.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 22, 3:53 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
453 PM CDT SUN JUL 22 2018

NEZ005-094-222230-
Eastern Cherry NE-Western Cherry NE-
453 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 530
PM CDT/430 PM MDT/...

At 451 PM CDT/351 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Merritt Reservoir, or 32 miles
north of Mullen, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Cherry
County, including the following locations... Highway 97 crossing the
North Loup River.

This includes Highway 97 between mile markers 90 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4252 10115 4259 10095 4244 10078 4234 10105
TIME...MOT...LOC 2151Z 330DEG 10KT 4251 10103

Jacobs
Special weather statement, Jul 22, 4:19 PM MDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
519 PM CDT SUN JUL 22 2018

NEZ005-222300-
Eastern Cherry NE-
519 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valentine and Highway 97 crossing the Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 189 and 209.
 Highway 97 between mile markers 133 and 141.
 Highway 83 between mile markers 202 and 219.
 Highway 12 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4284 10075 4297 10066 4291 10032 4268 10045
TIME...MOT...LOC 2219Z 294DEG 14KT 4290 10062

Jacobs
Special weather statement, Jul 22, 4:33 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
533 PM CDT SUN JUL 22 2018

NEZ005-094-222315-
Eastern Cherry NE-Western Cherry NE-
533 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL
615 PM CDT/515 PM MDT/...

At 533 PM CDT/433 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles west of Brownlee, or 21 miles north of Mullen,
moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 97 crossing the North Loup River, Giant Hill, Marsh Flat and
Highway 97 crossing Big Creek.

This includes Highway 97 between mile markers 82 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4235 10111 4245 10096 4228 10064 4210 10093
TIME...MOT...LOC 2233Z 298DEG 15KT 4234 10094

Jacobs
Special weather statement, Jul 22, 5:04 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
604 PM CDT SUN JUL 22 2018

NEZ023-024-035-036-222345-
Hooker NE-Grant NE-Arthur NE-McPherson NE-
604 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON
COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

At 604 PM CDT/504 PM MDT/, Doppler radar was tracking a strong
thunderstorm 19 miles southeast of Whitman, or 21 miles southwest of
Mullen, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sand Beach Lake, Flatts, Big Lamunyon Flats, Diamond Bar Lake,
Bucktail, Schnick Lake, East Cody Lake and Calora.

This includes the following highways...
 Highway 92 between mile markers 178 and 190.
 Highway 97 between mile markers 39 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4181 10147 4192 10127 4167 10094 4146 10142
TIME...MOT...LOC 2304Z 324DEG 15KT 4181 10132

Jacobs
Special weather statement, Jul 22, 5:07 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM CDT SUN JUL 22 2018

NEZ005-024-025-094-222345-
Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE-
607 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 645 PM
CDT/545 PM MDT/...

At 606 PM CDT/506 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northeast of Mullen, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mullen, Seneca, Giant Hill and Kelso.

This includes the following highways...
 Highway 2 between mile markers 184 and 199.
 Highway 97 between mile markers 62 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4220 10110 4229 10093 4208 10063 4189 10102
TIME...MOT...LOC 2306Z 324DEG 14KT 4215 10095

Jacobs
Special weather statement, Jul 22, 5:09 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
609 PM CDT SUN JUL 22 2018

NEZ005-094-230000-
Eastern Cherry NE-Western Cherry NE-
609 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY COUNTY UNTIL
700 PM CDT/600 PM MDT/...

At 609 PM CDT/509 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Merritt Reservoir, or 23 miles southwest of
Valentine, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valentine National Wildlife Refuge.

This includes the following highways...
 Highway 97 between mile markers 108 and 115.
 Highway 83 between mile markers 182 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4261 10094 4267 10069 4249 10039 4236 10077
TIME...MOT...LOC 2309Z 347DEG 10KT 4259 10080

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:53 PM MDTSpecial Weather StatementLBFCherry37 min
Jul 22, 4:33 PM MDTSpecial Weather StatementLBFCherry42 min
Jul 22, 5:04 PM MDTSpecial Weather StatementLBFMcPherson41 min
Jul 22, 5:07 PM MDTSpecial Weather StatementLBFHooker38 min
Jul 22, 5:09 PM MDTSpecial Weather StatementLBFCherry51 min
Jul 22, 5:59 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.